Advertisement

On the Geometry of Cohomogeneity One Manifolds with Positive Curvature

  • Wolfgang Ziller
Part of the Progress in Mathematics book series (PM, volume 271)

Abstract

We discuss manifolds with positive sectimal curvature on which a group acts isometrically with one dimensional quotient. A number of the known examples have this property, but some potential families for new examples in dimension 7 arise as well. We discuss the geometry of these known examples and the connection that the candidates have with self-dual Einstein metrics.

There are very few known examples of manifolds with positive sectional curvature. Apart from the compact rank one symmetric spaces, they exist only in dimensions 24 and below and are all obtained as quotients of a compact Lie group equipped with a biinvariant metric under an isometric group action. They consist of certain homogeneous spaces in dimensions 6,7,12,13, and 24 due to Berger [Be], Wallach [Wa], and Aloff–Wallach [AW], and of biquotients in dimensions 6,7, and 13 due to Eschenburg [E1],[E2],[E3] and Bazaikin [Ba].

When trying to find new examples, it is natural to search among manifolds with large isometry group, a program initiated by K. Grove in the 1990s, see [Wi] for a recent survey. Homogeneous spaces with positive curvature were classified in [Be],[Wa],[BB] in the 1970s. The next natural case to study is therefore manifolds on which a group acts isometrically with one dimensional quotient, so called co-homogeneity one manifolds. L. Verdiani [V1, V2] showed that in even dimensions, positively curved cohomogeneity one manifolds are equivariantly diffeomorphic to an isometric action on a rank one symmetric space. In odd dimensions, K. Grove and the author observed in 1998 that there are infinite families among the known nonsymmetric positively curved manifolds that admit isometric cohomogeneity one actions, and suggested a family of potential 7 dimensional candidates P k . In [GWZ], a classification in odd dimensions was carried out, and another family Q k and an isolated manifold R emerged in dimension 7. It is not yet known whether these manifolds admit a cohomogeneity one metric with positive curvature, although they all admit one with nonnegative curvature as a consequence of the main result in [GZ].

In [GWZ], the authors also discovered an intriguing connection that the manifolds P k and Q k have with a family of self-dual Einstein orbifold metrics constructed by Hitchin [Hi1] on S4. They naturally give rise to 3-Sasakian metrics on P k and Q k , which by definition have lots of positive curvature already.

The purpose of this survey is threefold. In Section 2, we study the positively curved cohomogeneity one metrics on known examples with positive curvature, including the explicit functions that define the metric. In Section 3, we describe the classification theorem in [GWZ]. It is remarkable that among 7-manifolds where G = S3 ×S3 acts by cohomogeneity one, one has the known positively curved Eschenburg spaces E p , the Berger space B 7, the Aloff–Wallach space W 7, and the sphere S7, and that the candidates P k , Q k , and R all carry such an action as well. We thus carry out the proof in this most intriguing case where G = S3 ×S3 acts by cohomogeneity one on a compact 7-dimensional simply connected manifold. In Section 4, we describe the relationship to Hitchin’s self-dual Einstein metrics. We also discuss some curvature properties of these Einstein metrics and the metrics they define on P k and Q k . The behavior of these metrics, as well as the known metrics with positive curvature, are illustrated in a series of pictures.

Keywords

Weyl Group Positive Curvature Principal Bundle Nonnegative Curvature Singular Orbit 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [AA]
    [AA] A.V. Alekseevsy and D.V. Alekseevsy, G-manifolds with one dimensional orbit space, A dv. Sov. Math. 8 (1992), 1–31.Google Scholar
  2. [AW]
    [AW] S. Aloff and N. Wallach, An infinite family of 7–manifolds admitting positively curved Riemannian structures, Bull. Am. Math. Soc. 81(1975), 93–97.MATHCrossRefMathSciNetGoogle Scholar
  3. [AH]
    M. Atiyah and N. Hitchin, The geometry and dynamics of magnetic monopoles, Princeton University Press, 1988.Google Scholar
  4. [BH]
    [BH] A. Back and W.Y. Hsiang, Equivariant geometry and Kervaire spheres, Trans. Am. Math. Soc. 304 (1987), no. 1, 207–227.MATHMathSciNetGoogle Scholar
  5. [Ba]
    [Ba] Y. Bazaikin, On a family of 13-dimensional closed Riemannian manifolds of positive curvature, Siberian Math. J., 37 (1996), 1068–1085.MATHCrossRefMathSciNetGoogle Scholar
  6. [BB]
    [BB] L. Bérard Bergery, Les variétés riemanniennes homogènes simplement connexes de dimension impaire à courbure strictement positive, J. Math. pure et appl. 55 (1976), 47–68. [Be] M. Berger, Les variétés riemanniennes homogènes normales simplement connexes à courbure strictement positive, Ann. Scuola Norm. Sup. Pisa 15 (1961), 179–246.MATHGoogle Scholar
  7. [Be]
    [Be] M. Berger, Les variétés riemanniennes homogènes normales simplement connexes à courbure strictement positive, Ann. Scuola Norm. Sup. Pisa 15 (1961), 179–246.MathSciNetGoogle Scholar
  8. [BG]
    [BG] C. P. Boyer and K. Galicki 3-Sasakian manifolds, Surveys in differential geometry: essays on Einstein manifolds, Surv. Differ. Geom., VI, (1999), 123–184.MathSciNetGoogle Scholar
  9. [Br]
    [Br] G. E. Bredon, Introduction to compact transformation groups, Academic Press, New York, 1972, Pure and Applied Mathematics, Vol. 46.MATHGoogle Scholar
  10. [CDR]
    [CDR] L. Chaves, A.Derdzinski and A. Rigas A condition for positivity of curvature, Bol. Soc. Brasil. Mat. 23 (1992), 153–165.MATHCrossRefMathSciNetGoogle Scholar
  11. [DZ]
    D’Atri and W. Ziller, Naturally reductive metrics and Einstein metrics on compact Lie groups, Memoir of Am. Math. Soc. 215 (1979).Google Scholar
  12. [De]
    [De] O. Dearricott, Positive sectional curvature on 3-Sasakian manifolds, Ann. Global Anal. Geom. 25 (2004), 59–72.MATHCrossRefMathSciNetGoogle Scholar
  13. [E1]
    [E1] J. H. Eschenburg, New examples of manifolds with strictly positive curvature, Invent. Math. 66 (1982), 469–480.MATHCrossRefMathSciNetGoogle Scholar
  14. [E2]
    J. H. Eschenburg, Freie isometrische Aktionen auf kompakten Lie-Gruppen mit positiv gekrümmten Orbiträumen, Schriftenr. Math. Inst. Univ. Münster 32 (1984).Google Scholar
  15. [E3]
    [E3] J.-H. Eschenburg, Inhomogeneous spaces of positive curvature, Diff. Geom. Appl. 2 (1992), 123–132.MATHCrossRefMathSciNetGoogle Scholar
  16. [FR]
    [FR] F. Fang and X. Rong, Positive pinching, volume and second Betti number, Geom. Funct. Anal. 9 (1999), 641–674.MATHCrossRefMathSciNetGoogle Scholar
  17. [Gr]
    K. Grove, Geometry of, and via, Symmetries, Conformal, Riemannian and Lagrangian geometry (Knoxville, TN, 2000), Am. Math. Soc. Univ. Lecture Series 27 (2002).Google Scholar
  18. [GSZ]
    [GSZ] K. Grove, K. Shankar and W. Ziller, Symmetries of Eschenburg spaces and the Chern Problem, Special Issue in honor of S. S. Chern, Asian J. Math. 10 (2006), 647–662.MATHMathSciNetGoogle Scholar
  19. [GZ]
    [GZ] K. Grove and W. Ziller, Curvature and symmetry of Milnor spheres, Ann. Math. 152 (2000), 331–367.MATHCrossRefMathSciNetGoogle Scholar
  20. [GVWZ]
    [GVWZ] K. Grove, L. Verdiani, B. Wilking and W. Ziller, Non-negative curvature obstruction in cohomogeneity one and the Kervaire spheres, Ann. del. Scuola Norm. Sup. 5 (2006), 159–170.MATHMathSciNetGoogle Scholar
  21. [GWZ]
    [GWZ] K. Grove, B. Wilking and W. Ziller, Positively curved cohomogeneity one manifolds and 3-Sasakian geometry, J. Diff. Geom., 78 (2008), 33–111.MATHMathSciNetGoogle Scholar
  22. [Hi1]
    N. Hitchin, A new family of Einstein metrics, Manifolds and geometry (Pisa, 1993), 190–222, Sympos. Math., XXXVI, Cambridge Univ. Press, Cambridge, 1996.Google Scholar
  23. [Hi2]
    [Hi2] N. Hitchin, Poncelet Polygons and the Painlevé equations, Geometry and analysis (Bombay, 1992), Tata Inst. Fundam. Res. 13 (1995), 151–185.Google Scholar
  24. [Ho]
    C. Hoelscher, Cohomogeneity one manifolds in low dimensions, Ph.D. thesis, University of Pennsylvania, 2007.Google Scholar
  25. [HL]
    [HL] W.Y. Hsiang and B. Lawson, Minimal submanifolds of low cohomogeneity, J. Diff. Geom. 5 (1971), 1–38.MATHMathSciNetGoogle Scholar
  26. [Iw1]
    [Iw1] K. Iwata, Classification of compact transformation groups on cohomology quaternion projective spaces with codimension one orbits, Osaka J. Math. 15 (1978), 475–508.MATHMathSciNetGoogle Scholar
  27. [Iw2]
    [Iw2] K. Iwata, Compact transformation groups on rational cohomology Cayley projective planes, Tohoku Math. J. 33 (1981), 429–442.MATHCrossRefMathSciNetGoogle Scholar
  28. [Mo]
    [Mo] P. Mostert, On a compact Lie group acting on a manifold, Ann. Math. (2) 65 (1957), 447–455; Errata, Ann. Math. (2) 66 (1957), 589.CrossRefMathSciNetGoogle Scholar
  29. [Pe]
    [Pe] A. Petrunin, Parallel transportation for Alexandrov spaces with curvature bounded below, Geom. Funct. Anal. 8 (1998), 123–148MATHCrossRefMathSciNetGoogle Scholar
  30. [PT]
    [PT] A. Petrunin and W. Tuschmann, Diffeomorphism finiteness, positive pinching, and second homotopy, Geom. Funct. Anal. 9 (1999), 736–774.MATHCrossRefMathSciNetGoogle Scholar
  31. [PV1]
    [PV1] F. Podesta and L. Verdiani, Totally geodesic orbits of isometries, Ann. Glob. Anal. Geom. 16 (1998), 399–412. erratum ibid. 19 (2001), 207–208.MATHCrossRefMathSciNetGoogle Scholar
  32. [PV2]
    [PV2] F. Podesta and L. Verdiani, Positively curved 7-dimensional manifolds, Quat. J. Math. Oxford 50 (1999), 497–504.MATHCrossRefMathSciNetGoogle Scholar
  33. [Se]
    [Se] C. Searle, Cohomogeneity and positive curvature in low dimensions, Math. Z. 214 (1993), 491–498: Err. ibid. 226 (1997), 165–167.MATHCrossRefMathSciNetGoogle Scholar
  34. [Uc]
    [Uc] F. Uchida, Classification of compact transformation groups on cohomology complex projective spaces with codimension one orbits, Japan J. Math. 3 (1977), 141–189.MathSciNetGoogle Scholar
  35. [V1]
    [V1] L. Verdiani, Cohomogeneity one Riemannian manifolds of even dimension with strictly positive sectional curvature, I, Math. Z. 241 (2002), 329–339.MATHCrossRefMathSciNetGoogle Scholar
  36. [V2]
    [V2] L. Verdiani, Cohomogeneity one manifolds of even dimension with strictly positive sectional curvature, J. Diff. Geom. 68 (2004), 31–72.MATHMathSciNetGoogle Scholar
  37. [Wa]
    [Wa] N. Wallach, Compact homogeneous Riemannian manifolds with strictly positive curvature, Ann. Math., 96 (1972), 277–295.CrossRefMathSciNetGoogle Scholar
  38. [Wi]
    B. Wilking, Nonnegatively and Positively Curved Manifolds, in: Metric and Comparison Geometry, Surv. Differ. Geom. 11, ed. K. Grove and J. Cheeger, International Press, 2007.Google Scholar
  39. [Zi1]
    W. Ziller, Homogeneous spaces, biquotients, and manifolds with positive curvature, Lecture Notes 1998, unpublished.Google Scholar
  40. [Zi2]
    W. Ziller, Examples of Riemannian Manifolds with non-negative sectional curvature, in: Metric and Comparison Geometry, Surv. Differ. Geom. 11, ed. K. Grove and J. Cheeger, International Press, 2007.Google Scholar

Copyright information

© Birkhäuser Boston, a part of Springer Science+Business Media LLC 2009

Authors and Affiliations

  • Wolfgang Ziller
    • 1
  1. 1.University of PennsylvaniaPhiladelphiaUSA

Personalised recommendations